Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 15, NWS Des Moines, IA

April 2, 2006Polk County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 2, 2006, 4:52 PM CDT for Polk County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 4:52 PM CDT (21:52 UTC)
Expired
Apr 2, 2006, 5:15 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

The radar

The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 1:13 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 022152
TORDMX
IAC153-022215-
/O.NEW.KDMX.TO.W.0015.060402T2152Z-060402T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA.

* UNTIL 515 PM CDT.

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR NORWALK...OR 8 MILES SOUTHWEST OF DES
  MOINES...AND MOVING NORTH AT 25 MPH.

* THIS STORM WILL BE...
  NEAR WEST DES MOINES BY 500 PM CDT.
  NEAR WINDSOR HEIGHTS BY 505 PM CDT.
  NEAR URBANDALE BY 510 PM CDT.
  NEAR JOHNSTON BY 515 PM CDT.

OTHER STORMS IN SOUTHWEST POLK COUNTY HAVE HAD REPORTS OF FUNNEL 
CLOUDS WITH THEM.  

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN 
EFFECT FOR SOUTHERN POLK COUNTY. 

THE LOCATIONS OF SAYLORVILLE AND ANKENY AIRPORT ARE ALSO IN THE PATH.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR
ROOM ON THE LOWEST FLOOR

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4153 9377 4152 9342 4179 9335 4179 9381

$$

RUSSELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:06 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 2, 3:06 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT SUN APR 2 2006

.DISCUSSION...
ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER
WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY...
COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM
FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME
FURTHER NORTHWARD DRIFT REMAINS POSSIBLE.  TORNADO THREAT WL REMAIN
ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE
THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT.
FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME
MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE
GONE CATEGORICAL POPS DURING THE EVENING.  OTHERWISE...TIGHTENING
PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY
LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT
THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS
INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL
CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS.

DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING
ON MONDAY AND CONTINUE THROUGH THE DAY.  EXPECT RELATIVELY SUNNY
CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE
WORKS TOWARD THE STATE.  QUIET WX THROUGH MONDAY INTO EARLY
WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA.  THE
MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON
TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS
IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE
BEFORE APPRECIABLE EASTWARD MOVEMENT.  STILL APPEARS ACTIVE IN THE
THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF
THE EJECTING UPPER LOW.  BOTH EURO AND NOW 12Z GFS LINGER THE UPPER
LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z
TO 16Z MONDAY FOR THE ENTIRE CWA.

&&

COGIL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SUN APR 2 2006

IAZ062-074-075-083>086-093>097-031100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1133 AM CDT SUN APR 2 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE
STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE
SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A
SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS
DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED
FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1133 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE
THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE
WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE
LATER HALF OF THE COMING WORK WEEK.

MYERS

In the hours before

Local storm report, Apr 2, 3:22 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NW CENTERVILLE        40.78N 92.95W
04/02/2006  E0.75 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

KJ
Local storm report, Apr 2, 3:50 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          3 SW BLOOMFIELD         40.72N 92.46W
04/02/2006                   DAVIS              IA   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&
Local storm report, Apr 2, 3:58 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          7 N PULASKI             40.80N 92.27W
04/02/2006                   DAVIS              IA   TRAINED SPOTTER

&&
Local storm report, Apr 2, 4:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             OSCEOLA                 41.03N 93.77W
04/02/2006  E0.75 INCH       CLARKE             IA   BROADCAST MEDIA

&&
Local storm report, Apr 2, 4:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             10 SE KNOXVILLE         41.22N 92.97W
04/02/2006  E0.88 INCH       MARION             IA   EMERGENCY MNGR

&&
Local storm report, Apr 2, 4:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 NE INDIANOLA          41.39N 93.52W
04/02/2006  E0.88 INCH       WARREN             IA   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:14 AM CSTSevere Thunderstorm WarningDMXAudubon, Cass46 min
Apr 2, 12:30 AM CSTSevere Thunderstorm WarningDMXSac37 min
Apr 2, 1:31 AM CSTSevere Thunderstorm WarningDMXGreene20 min
Apr 2, 2:33 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningDMXWayne24 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningDMXWarren59 min
Apr 2, 2:55 PM CDTTornado WarningDMXClarke, Warren35 min
Apr 2, 3:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis38 min
Apr 2, 3:04 PM CDTSevere Thunderstorm WarningDMXLucas41 min
Apr 2, 3:10 PM CDTSevere Thunderstorm WarningDMXMonroe36 min
Apr 2, 3:16 PM CDTTornado WarningDMXWarren27 min
Apr 2, 3:22 PM CDTTornado WarningDMXDavis38 min
Apr 2, 3:40 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Apr 2, 3:50 PM CDTSevere Thunderstorm WarningDMXWapello25 min
Apr 2, 3:54 PM CDTSevere Thunderstorm WarningDMXMarion51 min
Apr 2, 3:57 PM CDTTornado WarningDMXDavis18 min
Apr 2, 4:01 PM CDTTornado WarningDMXMahaska, Marion44 min
Apr 2, 4:29 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Apr 2, 4:38 PM CDTTornado WarningDMXWarren37 min
Apr 2, 5:11 PM CDTTornado WarningDMXJasper, Polk34 min
Apr 2, 5:41 PM CDTTornado WarningDMXJasper34 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.